Alert archive / Kansas / Special Weather Statements in 2023

Special Weather Statement, NWS Dodge City, KS

August 11, 2023Edwards County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 11, 2023, 8:21 AM CDT for Edwards County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2023, 8:21 AM CDT (13:21 UTC)
Expired
Aug 11, 2023, 8:45 AM CDT
In force
24 min
Issued by
NWS Dodge City, KS
Hail
0.88 in
Wind
40

County Edwards County, KS

The radar

The Dodge City radar (KDDC), 37 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1303 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

044 
WWUS83 KDDC 111321
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
821 AM CDT Fri Aug 11 2023
 
KSZ064-078>080-111345-
Hodgeman KS-Kiowa KS-Edwards KS-Ford KS-
821 AM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of northeastern Ford,
northwestern Kiowa, southeastern Hodgeman and southwestern Edwards
Counties through 845 AM CDT...

At 821 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Windhorst, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of northeastern Ford,
northwestern Kiowa, southeastern Hodgeman and southwestern Edwards
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3762 9979 3798 9962 3790 9918 3755 9938
TIME...MOT...LOC 1321Z 292DEG 18KT 3777 9960 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

HOVORKA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 11, 4:35 AM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 11, 4:35 AM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
435 AM CDT Fri Aug 11 2023

...Updated Aviation...

.SHORT TERM...(Friday through Saturday)
Issued at 1200 AM CDT Fri Aug 11 2023

Midnight infrared satellite and surface observations show another
beautiful summer night in progress, although notably warmer and a
bit more humid than last night. Temperatures at sunrise will range
from near 65 west to 72 east.

Noticeably hotter on Friday, as all models unanimously increase
850 mb temperatures 5-6C over Thursday, as well as significantly
increase heights/thickness. Added about 1 degree to the NBM Friday
afternoon, which places most locations in the 95-98 range at peak
heating. Should be difficult to reach 100 given 1) weak winds,
lack of mixing/downslope, and 2) continued green vegetation and
associated evapotranspiration. Northeast of a broad weak surface
cyclone over the Texas panhandle, light and variable winds will
gain a light easterly component this afternoon, which will serve
to maintain elevated dewpoints in the 68-74 range across the
southeast 1/2 of the DDC CWA, resulting in heat indices reaching
heat advisory criteria for the SE zones for several hours this
afternoon. Heat advisory criteria is 105 degrees, and grids show
this most likely across Stafford, Pratt, and Barber counties.
For all zones, however, temperatures in the 90s and elevated
dewpoints, will combine with very light winds, to produce a
decidedly uncomfortable afternoon. The lack of cooling from the
light winds will magnify heat stress impacts for livestock, pets
and workers outdoors.

00z NAM develops extreme instability across mainly the SE 1/2 of
SW KS Friday afternoon, to the tune of MU CAPE of 4-6k J/kg.
Models are resistant to allow convective initiation, owing to
strong EML capping (700 mb 16C) and minimal forcing. Clearly most
locations will remain dry through Friday evening, but did note
that both 00z ARW/NAM both suggest isolated thunderstorms
impacting the northeast zones this evening. Most activity should
remain east of the strongest capping, east of SW KS, but can't
rule out a storm or two, and included very low pops.

The heat is expected to relax several degrees on Saturday, as
boundary layer flow takes on an easterly component, as weak high
pressure settles southward through the Missouri valley. With the
easterly upslope flow and about 5C net cooling at 850 mb,
afternoon temperatures will be reduced to the lower 90s at most
locations. Dewpoints will remain elevated per moist advection from
the east, supporting uncomfortable heat indices in the upper 90s
to near 100. Gridded apparent temperatures are again near 105
across and near Barber county for a few hours Saturday afternoon.

Most locations will be dry for most of Saturday, but many models
are in good agreement suggesting convective initiation is probable
near the Raton Mesa early Saturday afternoon, with subsequent MCS
development eastward into the southwest zones by Saturday
evening. This activity will be tied to monsoonal moisture
contributions, as some of the North American monsoon circulation
is entrained onto the plains northwest of the Texas anticyclone.
Bulk shear is forecast to be sufficient for organized upscale
growth, with outflow dominant convection/linear segments the most
likely outcome Saturday evening. SPC has increased the severe
wind probability to 15% favoring the SW zones, where outflow gusts
of 60-70 mph are most probable. The most likely MCS track would
be eastward across southern zones adjacent to Oklahoma Saturday
night with locally heavy rainfall.

.LONG TERM...(Sunday through Thursday)
Issued at 200 AM CDT Fri Aug 11 2023

Key Messages:

-An unseasonably strong cold front is expected to bring numerous
 thunderstorms and strong north winds Sunday night.

-One day of much cooler temperatures is expected Monday.

-Heat rapidly rebuilds Tuesday and Wednesday.

Showers and thunderstorms are expected Saturday night, and chance
to likely category pops from NBM were accepted. WPC QPF guidance
is highest across the southern 1/2 of SW KS, which lines up with
ensemble and various model guidance. Strong winds and locally
heavy rain will be the main impacts.

00z ECMWF matches previous model ensemble trends of an
unseasonably strong (<570 dm) closed midlevel cyclone diving
south into Minnesota Sunday night. Associated cold front continues
to look impressive for August, entering NW KS midday Sunday,
crossing SW KS Sunday evening, and easily clearing the DDC CWA by
midnight. NBM pops remain in the likely category, particularly
central and southern zones, Sunday as this cold front interacts
with moist unstable air, but there are several model solutions
that continue to suggest the most organized convection (and risk
of heavy rain and/or severe wind/hail) may favor central and
eastern Kansas, much of it bypassing SW KS to the east. North
winds will increase significantly Sunday night behind the cold
front, and increased wind/wind gust grids to the NBM 90%ile with
gusts over 30 mph.

Strong cool high pressure sinking southward through the Rockies
will provide spectacular weather Monday, with decreasing clouds
and north winds Monday morning, followed by pleasant below normal
temperatures in the upper 70s and lower 80s in the afternoon.
NBM max temp grids do look a few degrees too cool given the
expectation of full sunshine, but even the mid 80s on 00z MEX is a
pleasant gift in mid August. Of course, breaks from the heat
don't last this time of year, and a strong warming trend is
expected Tuesday and Wednesday, probably faster than NBM and this
forecast suggests. For example, 00z MEX, GFS, ECMWF and ECMWF bias
corrected are all hotter than the NBM next Wednesday. Afternoon
temperatures will likely make a run for 100 again Wednesday,
before the next cold front knocks the heat back down Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 435 AM CDT Fri Aug 11 2023

Good flying weather will continue through this TAF cycle. VFR will
continue, with varying amounts of mid/high clouds and light winds.
Radar at 0930z indicates a few light showers that will have no
impact on aviation through 12z Fri. Winds will remain light
through this TAF cycle (10 kts or less), and variable in
direction. An isolated thunderstorm is possible around 00z Sat,
most likely in the vicinity of HYS, but confidence is far too low
for inclusion in this set of TAFs.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  70  93  67 /  20  10  20  50
GCK  95  68  91  65 /  20  20  20  60
EHA  99  67  91  63 /  20  10  30  50
LBL 101  69  93  66 /  20  10  30  50
HYS  98  68  93  67 /  10  10  10  50
P28  98  72  95  70 /  20  20  20  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
for KSZ066-081-090.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Aug 11, 2:34 AM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
234 AM CDT Fri Aug 11 2023

KSZ030-031-043>046-061>066-074>081-084>090-120745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
234 AM CDT Fri Aug 11 2023 /134 AM MDT Fri Aug 11 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Friday.

Heat indices will reach 105 to 109 degrees across Stafford, Pratt
and Barber counties Friday afternoon, where a heat advisory is in
effect.

Isolated thunderstorms are possible Friday afternoon and evening,
but coverage, if any, will be very limited.

.DAYS TWO THROUGH SEVEN...Saturday through Wednesday.

Scattered thunderstorms are expected to favor the southwest and
southern counties Saturday night, with a risk for outflow winds of
60 to 70 mph and locally heavy rain.

An unseasonably strong cold front will produce another round of
thunderstorms Sunday night, favoring the eastern counties, where
locally heavy rain and a risk for severe wind and/or hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activiation is not expected Friday.

Turner

In the hours before

Special weather statement, Aug 11, 5:56 AM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
556 AM CDT Fri Aug 11 2023

KSZ043-044-063-111145-
Finney KS-Lane KS-Scott KS-
556 AM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of northwestern Finney,
southeastern Scott and southwestern Lane Counties through 645 AM
CDT...

At 556 AM CDT, Doppler radar was tracking a strong thunderstorm near
Friend, moving northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Shallow Water around 610 AM CDT.

Other locations in the path of this storm include Grigston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3831 10047 3812 10095 3836 10113 3837 10112
      3865 10074
TIME...MOT...LOC 1056Z 240DEG 15KT 3830 10096

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

TURNER
Special weather statement, Aug 11, 6:19 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
619 AM CDT Fri Aug 11 2023

KSZ044-063-111145-
Finney KS-Lane KS-
619 AM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of northern Finney and
south central Lane Counties through 645 AM CDT...

At 619 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Garden City, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Finney and
south central Lane Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3808 10035 3800 10060 3800 10066 3798 10067
      3794 10079 3815 10093 3832 10047
TIME...MOT...LOC 1119Z 245DEG 6KT 3810 10080

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

HOVORKA
Special weather statement, Aug 11, 7:07 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
707 AM CDT Fri Aug 11 2023

KSZ063-064-077-078-111230-
Gray KS-Finney KS-Hodgeman KS-Ford KS-
707 AM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of northwestern Ford,
central Finney, southwestern Hodgeman and northern Gray Counties
through 730 AM CDT...

At 706 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Pierceville, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Ford,
central Finney, southwestern Hodgeman and northern Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3778 10087 3820 10067 3812 10009 3778 10026
TIME...MOT...LOC 1206Z 290DEG 19KT 3803 10060

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

HOVORKA
Special weather statement, Aug 11, 8:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
821 AM CDT Fri Aug 11 2023

KSZ064-078>080-111345-
Hodgeman KS-Kiowa KS-Edwards KS-Ford KS-
821 AM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of northeastern Ford,
northwestern Kiowa, southeastern Hodgeman and southwestern Edwards
Counties through 845 AM CDT...

At 821 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Windhorst, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Ford,
northwestern Kiowa, southeastern Hodgeman and southwestern Edwards
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3762 9979 3798 9962 3790 9918 3755 9938
TIME...MOT...LOC 1321Z 292DEG 18KT 3777 9960

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:04 AM CDTHeat AdvisoryDDCBarber, Pratt, Stafford11 hr
Aug 11, 5:56 AM CDTSpecial Weather StatementDDCScott49 min
Aug 11, 6:19 AM CDTSpecial Weather StatementDDCFinney26 min
Aug 11, 7:07 AM CDTSpecial Weather StatementDDCFinney23 min
Aug 11, 9:00 AM CDTSpecial Weather StatementDDCEdwards30 min
Aug 11, 1:50 PM CDTSpecial Weather StatementDDCEdwards40 min

Nearby

Special Weather Statements in Kansas, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.